Patients are discouraged from mixing buprenorphine/naloxone (Suboxone) with alcohol. Alcohol acts as a depressant, thereby depressing the body’s central nervous system. When buprenorphine/naloxone (Suboxone) and alcohol are mixed together, there is increased risk for sedation, difficulty breathing, overdose, and death.
As an opioid, Buprenorphine/naloxone (Suboxone) is considered a CNS (central nervous system) depressant. This means that it depresses or reduces arousal and stimulation in various areas of the brain and other parts of the body (like the lungs). When taken as prescribed, Buprenorphine/naloxone (Suboxone) should make patients feel NORMAL, not tired or sedated. However, if it is combined with other CNS depressants—like alcohol or benzodiazepines, AKA “benzos” (like Xanax, Klonopin, Ativan, Valium)—it can make you feel sedated and even cause difficulty breathing, leading to overdose and death. For these reasons, it is recommended that Burphoenorphine/naloxone (Suboxone) NOT be combined with alcohol or benzos.